Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Springfield, MO

April 30, 2002Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2002, 9:30 AM CDT for Christian County, Greene County, Missouri. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 9:30 AM CDT (14:30 UTC)
Expired
Apr 30, 2002, 10:30 AM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 12 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:32 AM CDTHail 1Battlefield, MO
Apr 30, 9:39 AM CDTHail 1.75Billings, MO
Apr 30, 10:05 AM CDTHail 1.75Ozark, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 9:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS53 KSGF 301430
SVRSGF
MOC043-077-301530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN GREENE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1030 AM CDT

* AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CLEVER...OR 12 MILES SOUTHWEST OF SPRINGFIELD...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NIXA...SPRINGFIELD BY 935 AM CDT.
   OZARK BY 945 AM CDT.
   SPARTA BY 950 AM CDT.

THE TOWNS OF BOAZ...FREMONT HILLS AND LINDEN ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3721 9363 3701 9361 3697 9299 3724 9314

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 AM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 3:00 AM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE APR 30 2002

BROKEN ALTOCUMULUS DECK AND STRONG WAA ALOFT HELPING TO KEEP THINGS
RATHER MILD THIS MORNING...WITH TRUE SURFACE WARM FRONT STILL
ANALYZED ALONG THE RED RIVER. ISOLATED CONVECTION FROM FSM TO THE
RED RIVER CONTINUES TO WEAKEN AS NOCTURNAL INVERSION INCREASES AND
LOW LEVEL JET REMAINS FOCUSED WELL TO THE WEST ACROSS KS/OK PER
PROFILER DATA.

MID LEVEL CLOUD COVER SHOULD CONTINUE TO DISSIPATE THIS
MORNING...WITH PARTIAL SUNSHINE AND LOW LEVEL JET EXPECTED TO HELP
DRAW WARM FRONT NORTH...ESPECIALLY NOW THAT CONVECTION HAS WANED TO
THE SOUTH.  STRONG THETA-E ADVECTION ALOFT CONTINUES TO BE PROGGED
ACROSS SOUTHWEST MO BY 18Z...AND INDICATIONS ARE THAT AN AREA OF
CONVECTION WILL DEVELOP ACROSS THIS REGION THIS MORNING AND
GRADUALLY SPREAD E ACROSS SOUTHERN MO THIS AFTERNOON.  AMOUNT OF
WARMING AND DEWPOINT POOLING THAT CAN OCCUR THIS MORNING WILL BE
CRITICAL TO MODE OF CONVECTION THIS AFTERNOON. LARGE HAIL WOULD BE
THE MAIN THREAT WITH THIS FIRST ROUND OF STORMS WHICH SHOULD BE
ELEVATED IN NATURE.  HOWEVER...IF STORMS CAN BECOME ROOTED IN THE
BOUNDARY LAYER WITH ENOUGH HEATING...THEN SUPERCELL STORMS WILL BE
FAVORED AS LOW LEVEL SHEAR IS MARKEDLY ENHANCED WITH BACKED FLOW
JUST NORTH OF THE WARM FRONT. A FEW ISOLATED TORNADOES WOULD BE
POSSIBLE IN THIS ENVIRONMENT.

TO THE WEST...SURFACE LOW PRESSURE WILL CONTINUE TO DEVELOP ACROSS
SW KS TODAY AIDING IN STRONG LOW LEVEL THETA-E ADVECTION. WITH SOME
CLEARING EXPECTED BEHIND INITIAL WAVE OF STORMS...CAPES BY LATE THIS
AFTERNOON COULD EASILY APPROACH 3000 TO 4000 J/KG. SURFACE WARM
FRONT SHOULD BE IN THE VICINITY OF SW MO/SE KS...AND SERVE AS THE
FOCUS FOR THUNDERSTORM REDEVELOPMENT LATE AFTERNOON/EARLY EVENING.
SURFACE BASED CONVECTION APPEARS TO BE MORE FAVORED THIS GO
AROUND...WITH A CONTINUED THREAT FOR LARGE HAIL. AGAIN ISOLATED
TORNADOES CANNOT BE RULED OUT NEAR THE SURFACE WARM FRONT WHERE LOW
LEVEL DIRECTIONAL SHEAR REMAINS STRONG AND LCL HEIGHTS ARE LOW.

HAVE BUMPED UP TEMPERATURES AT LEAST A CATEGORY ALL AREAS FOR
TODAY...ESPECIALLY THE FAR SOUTHWEST WHERE UPPER 70S WERE REALIZED
YESTERDAY...AND SUNSHINE/850MB TEMPS APPROACHING 20C SHOULD EASILY
SUPPORT LOWER 80S.

ON WEDNESDAY...AVN/ETA STILL HAVE LARGE DIFFERENCES IN TRACK OF
SURFACE LOW...WHICH WILL BE HEAVILY INFLUENCED BY UNSEASONABLY
STRONG NORTHERN STREAM POLAR VORTEX DROPPING SOUTH FROM MANITOBA
INTO THE LOWER 48. AVN IS MUCH FURTHER WEST WITH DIGGING THIS UPPER
SYSTEM...WHICH RESULTS IN DRAWING THE SURFACE LOW IN KS MUCH FURTHER
NORTH AND WEST. ETA DEEPENS THIS SYSTEM FURTHER EAST...RESULTING IN
A MORE FLAT/EASTERLY TRACK OF THE SURFACE LOW. THE DIFFERENCE IS
LARGE...BOTH IN TERMS OF FORECAST TEMPERATURES AND ANOTHER CHANCE
FOR SEVERE WEATHER ALONG THE FRONT ACROSS CENTRAL/SOUTH CENTRAL
MISSOURI. HAVE LEANED TOWARD THE AVN WITH MUCH WARMER TEMPERATURES
FOR THE SERN HALF OF THE FORECAST AREA (LOW TO MID 80S). THIS
UNFORTUNATELY IS STARTING TO RESEMBLE THE SCENARIO OF 4/27...AND
LETS ONLY HOPE THAT IT DOESNT PAN OUT. WILL CONTINUE WITH CHANCE
POPS TOMORROW...WITH A SEVERE THREAT CERTAINLY LIKELY GIVEN PROGGED
TEMPS/DWPTS AND STRONG KINEMATICS ASSOCIATED WITH UPPER LEVEL
SYSTEM. HAVE ALSO INCREASED WINDS TOMORROW GIVEN INCREASED GRADIENT
AHEAD OF RAPIDLY DEEPENING SURFACE LOW.

REST OF THE FORECAST IN EXCELLENT SHAPE WITH MUCH COOLER/DRIER AIR
TO SPILL IN FOR THURSDAY/FRIDAY. STRONG SURFACE GRADIENT IN WAKE OF
FRONTAL PASSAGE SHOULD KEEP WINDS RATHER BREEZY WED NIGHT...SO DID
NOT GO AS COOL AS PREVIOUS FORECAST. STILL LOOKS LIKE READINGS IN
THE 30S ARE LIKELY THURSDAY NIGHT...ALTHOUGH SOME MODIFICATION OF
CANADIAN AIRMASS IS PRESENT IN MODEL SOLUTIONS...AND HOPEFULLY A
FROST WILL BE AVOIDED.

WARM AND BREEZY CONDITIONS WILL PREVAIL THROUGH THE WEEKEND AS YET
ANOTHER STORM SYSTEM DEVELOPS TO THE WEST.

ISC GRIDS HAVE BEEN SENT.

.SGF...NONE.

BOOKBINDER

In the hours before

Special weather statement, Apr 30, 6:00 AM CDT, 3 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE APR 30 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND
SOUTHERN MISSOURI TODAY...

* HAZARDOUS WEATHER THREATS...

  LARGE HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  ISOLATED TORNADOES.

* THREAT AREAS AND TIMING...

  SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND SOUTH OF
  INTERSTATE 44...FROM LATE MORNING INTO MID AFTERNOON. A SECOND
  ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTHEAST
  KANSAS AND MOVE ACROSS THE MISSOURI OZARKS FROM THE LATE AFTERNOON
  THROUGH THIS EVENING.

* DISCUSSION...

  A WARM FRONT CURRENTLY STRETCHING ALONG THE RED RIVER WILL BEGIN TO
  MOVE NORTH TODAY AS SURFACE LOW PRESSURE DEVELOPS ACROSS SOUTHWEST
  KANSAS. A STRENGTHENING LOW LEVEL JET WILL HELP TO DRIVE A ROUND OF
  THUNDERSTORMS NORTH OF THE WARM FRONT...THAT WILL AFFECT MAINLY
  SOUTHERN PORTIONS OF THE STATE FROM LATE MORNING INTO THIS
  AFTERNOON. THESE STORMS WILL BE MAINLY CAPABLE OF PRODUCING LARGE
  HAIL. HOWEVER...WITH ENOUGH SUNSHINE AND LOW LEVEL MOISTURE
  RETURN THIS MORNING...A FEW SURFACE BASED STORMS WILL BE POSSIBLE.
  STRONG LOW LEVEL WIND SHEAR ALONG AND NORTH OF THE WARM FRONT
  WOULD SUPPORT DAMAGING WINDS AND ISOLATED TORNADOES. FURTHER
  WEST...SUFFICIENT DAYTIME HEATING WILL ALLOW THE ATMOSPHERE TO
  BECOME EXTREMELY UNSTABLE ACROSS SOUTHEAST KANSAS AND NORTHEAST
  OKLAHOMA BY LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP IN THIS
  REGION...THEY WILL QUICKLY BECOME SEVERE WITH LARGE HAIL...
  DAMAGING WINDS...AND A FEW TORNADOES POSSIBLE ACROSS THE ENTIRE
  OZARKS REGION THROUGH THE EVENING HOURS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHERN MISSOURI LATE
  THIS MORNING INTO MID AFTERNOON...AND ACROSS THE ENTIRE REGION FROM
  LATE AFTERNOON INTO THE EVENING HOURS.

* EXTENDED OUTLOOK...

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO
  THE DAY WEDNESDAY AS A STRONG COLD FRONT APPROACHES THE REGION.
  THE GREATEST SEVERE WEATHER THREAT WILL BE ACROSS CENTRAL AND SOUTH
  CENTRAL MISSOURI...ESPECIALLY ALONG AND EAST OF ROUTE 65.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 30, 9:26 AM CDT, 4 minutes before
MOZ055-067>071-078>083-089>092-094>098-102>106-302000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 AM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 187...IN EFFECT UNTIL 300 PM CDT TUESDAY AFTERNOON. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...DENT...
DOUGLAS...GREENE...HICKORY...HOWELL...LACLEDE...LAWRENCE...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...STONE...
TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...MONETT...MOUNT VERNON...OSAGE BEACH...OZARK...ROLLA...
SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:39 AM CDTSevere Thunderstorm WarningSGFChristian51 min
Apr 30, 8:41 AM CDTSevere Thunderstorm WarningSGFGreene64 min
Apr 30, 8:48 AM CDTSevere Thunderstorm WarningSGFLawrence57 min
Apr 30, 9:05 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark55 min
Apr 30, 9:11 AM CDTSevere Thunderstorm WarningSGFCedar64 min
Apr 30, 9:13 AM CDTSevere Thunderstorm WarningSGFBarry62 min
Apr 30, 9:20 AM CDTSevere Thunderstorm WarningSGFDade, Polk55 min
Apr 30, 9:27 AM CDTSevere Thunderstorm WarningSGFStone63 min
Apr 30, 9:38 AM CDTTornado WarningSGFDouglas, Ozark52 min
Apr 30, 9:44 AM CDTSevere Thunderstorm WarningSGFTaney61 min
Apr 30, 9:52 AM CDTSevere Thunderstorm WarningSGFDallas, Webster53 min
Apr 30, 9:55 AM CDTSevere Thunderstorm WarningSGFHowell65 min
Apr 30, 9:58 AM CDTTornado WarningSGFChristian47 min
Apr 30, 10:33 AM CDTSevere Thunderstorm WarningSGFOregon57 min
Apr 30, 10:35 AM CDTSevere Thunderstorm WarningSGFOzark55 min
Apr 30, 10:57 AM CDTSevere Thunderstorm WarningSGFHowell63 min
Apr 30, 1:09 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair21 min
Apr 30, 1:34 PM CDTSevere Thunderstorm WarningSGFHickory41 min
Apr 30, 1:55 PM CDTSevere Thunderstorm WarningSGFDallas, Polk35 min
Apr 30, 2:22 PM CDTSevere Thunderstorm WarningSGFLaclede38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.